Medicine: Capsules, Mar. 2, 1953

¶Two of the most valuable and widely used antibiotics can cause death if the physician employing them is not careful, warned the Mayo Clinic's Dr. P. T. Sloss. The trouble is most likely to develop on the fourth day of treatment with aureomycin or terramycin. The drugs kill many of the bacteria normally found in the intestine, and give a chance for resistant strains of staphylococci to multiply and poison the system. In such cases (so far, rare), the patient gets symptoms like those of cholera, and will die in a day or two,...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!